North Dakota, 2011

Tornado and Hail in North Dakota, July 20, 2011

July 20, 2011 · NWS BIS · 7 events in 2 counties and zones

Early morning thunderstorms developed and intensified across north central into northeastern North Dakota in response to a strengthening low level jet and in advance of a strong surface cold front. Storms initially were elevated with several reports of strong thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$565,000
Crop damage
$150,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Early morning thunderstorms developed and intensified across north central into northeastern North Dakota in response to a strengthening low level jet and in advance of a strong surface cold front. Storms initially were elevated with several reports of strong thunderstorm wind gusts. A bowing structure developed with one confirmed tornado on the leading edge of the storm near Rugby. Additional reports of strong winds followed the tornado, with the storms eventually moving east out of the Bismarck County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:33 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 20, 2:33 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE A THREAT FOR
STRONG TO SEVERE STORMS THROUGH THE MORNING HOURS...STRONG WINDS
WEST AND PORTIONS OF THE CENTRAL TODAY...AND AN END TO THE HEAT
AND HUMIDITY FOR ALL LOCATION BY LATER THIS AFTERNOON. USED A
MODEL BLEND WITH GUIDANCE IN OVERALL DECENT AGREEMENT.

CURRENTLY...STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
CENTRAL PLAINS/MISSOURI VALLEY REGION. THE RIDGE AXIS CONTINUES TO
SHIFT EAST OF THE NORTHERN PLAINS WITH THE APPROACH OF A STRONG
UPPER LEVEL TROUGH AND ITS ASSOCIATED SFC COLD FRONT NOW MOVING
ACROSS THE LEE OF THE MONTANA ROCKIES. SOUTHWESTERLY FLOW ALOFT
THUS REMAINS AHEAD OF THE TROUGH OVER NORTH DAKOTA. EMBEDDED LEAD
S/WV IMPULSES CONTINUE TO EJECT NORTHEASTWARD OVER THE
REGION...TRIGGERING SCATTERED THUNDERSTORMS. GIVEN THE ENORMOUS
AMOUNT OF INSTABILITY STILL PRESENT...WILL MAINTAIN MENTIONING
POSSIBLE SEVERE WEATHER THROUGH THIS MORNING. STILL MUGGY BUT WELL
BELOW ADVISORY CRITERIA. WITH THE COLD FRONT EXPECTED TO SWEEP
ACROSS THE REGION TODAY...PROJECTED HI VALUES WILL REMAIN WELL
BELOW WARNING OR ADVISORY NUMBERS TODAY SO WILL EXPIRE THE HEAT
HEADLINES WITH THIS MORNINGS FORECAST PACKAGE.

MUCH NEEDED RELIEF FROM THE HEAT AND HUMIDITY ARRIVES THIS MORNING
AND AFTERNOON AS THE SFC COLD FRONT NOW OVER MT MOVES QUICKLY FROM
WEST TO EAST ACROSS NORTH DAKOTA. MUCH COOLER AND DRIER AIR WITH
SFC DEWPOINT TEMPS FROM THE MID 50S DOWN TO THE MID 40S WILL
OVERSPREAD ALL OF WEST AND CENTRAL ND BY LATE THIS AFTERNOON. AT
THIS TIME THE COLD FRONT IS FORECAST TO BE THROUGH WESTERN ND
AROUND SUNRISE...THEN THROUGH MY EASTERN COUNTIES BY NOON. STRONG
WEST-NORTHWESTERLY WINDS BEHIND THE FRONT WILL ALSO CONTRIBUTE TO
MIXING DOWN DRIER AIR ALOFT AND SCOURING OUT THE RICH MOISTURE
WHICH HAS PLAGUED THE LOCAL AREA FOR SEVERAL DAYS. MAINTAINED
SIGNIFICANT CHANGES TO THE DEWPOINT AND RELATIVE HUMIDITY
FORECASTS WITH GREAT MODEL AGREEMENT. WIND MAGNITUDES STILL LOOK
ADVISORY CRITERIA...WITH THE STRONGER WINDS ACROSS THE WEST.

NORMALLY SUCH A STRONG COLD FRONT WITH THE DEGREE OF WINDS AND
DRY AIR WOULD ELEVATE FIRE WEATHER CONCERNS GREATLY. HOWEVER...DUE
TO THE HIGH PERCENT GREEN VALUES ACROSS THE WEST AND CENTRAL THE
IMPACTS WILL BE MINIMIZED AND SHOULD NOT CONTRIBUTE TO AN INCREASE
IN FIRE WEATHER HAZARDS.

CHANCES FOR PRECIP/THUNDERSTORMS GREATLY DIMINISH BY THIS
AFTERNOON THANKS TO THE STRONG DRY AIR ADVECTION AND AS ALL
FORCING ASSOCIATED WITH THE UPPER TROUGH MIGRATES WELL TO OUR
NORTH INTO SOUTH CENTRAL CANADA.

DRY AND RELATIVELY COOL CONDITIONS WILL CONTINUE TONIGHT INTO
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

WEAK UPPER RIDGING THURSDAY NIGHT IS EXPECTED TO TRANSITION TO
SOUTHWEST FLOW ON FRIDAY...WITH INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS AND ATTENDANT SEVERE WEATHER/HEAVY RAIN THREATS.
DESPITE SOME LINGERING TIMING DIFFERENCES...THE MODEL/ENSEMBLE
CONSENSUS FAVORS FRIDAY AFTERNOON AND NIGHT AS THE PRIME PERIOD FOR
ACTIVE WEATHER. BY SUNDAY...A BROAD UPPER RIDGE WILL LIKELY BE IN
PLACE ACROSS THE REGION...THEN BACK TO SOUTHWEST FLOW LATE MONDAY
INTO TUESDAY. WILL KEEP THE LATER PERIODS DRY FOR NOW...BUT POPS MAY
BE NEEDED EVENTUALLY. TEMPERATURES WILL REMAIN MAINLY IN THE
80S...WITH DEWPOINTS GENERALLY IN THE 50S AND 60S...WARM AND
MUGGY...BUT NOTHING LIKE THE PAST FEW DAYS.

&&

.AVIATION...

EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY
AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE
EXPANDING IN COVERAGE ACROSS THE SOUTHWEST...WITH TRENDS SUPPORTING
A MORE PROMINENT MENTION OF THUNDER IN KDIK TAF. A COLD FRONT WILL
SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR AND A STRONG
W/NW WIND BY LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY AT
KISN/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 8 PM CDT
/7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-031>035-
040>046.

&&

SHORT TERM...NH
LONG TERM/AVIATION...RK
Hazardous weather outlook, Jul 20, 2:37 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED JUL 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND
CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE.

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE.
A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY
83 AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH
SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS
PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE
STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Special weather statement, Jul 20, 2:47 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT WED JUL 20 2011

NDZ010-011-017-018-021-200945-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD-
347 AM CDT WED JUL 20 2011

...SPECIAL WEATHER STATEMENT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK
QUARTER TO HALF INCH POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT...
  POUCH POINT RECREATION AREA BY 410 AM CDT...
  PARSHALL BAY RECREATION AREA BY 420 AM CDT...
  PARSHALL BY 430 AM CDT...
  PLAZA BY 440 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, McLean

When
July 20, 4:05 AM CST to 4:11 AM CST
Where
McLean County, 7.77 mi ENE of Roseglen
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -101.680

Thunderstorm Wind, McLean

When
July 20, 4:17 AM CST to 4:28 AM CST
Where
McLean County, Max
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
47.820, -101.300

Large hail accompanied the strong winds with damage to roofs and windows. Trees in Max were damaged.

Hail, McLean

When
July 20, 4:17 AM CST to 4:20 AM CST
Where
McLean County, Max
Measured
1 in hail
Reported by
Public
Coordinates
47.820, -101.300

Thunderstorm Wind, Pierce

When
July 20, 5:45 AM CST to 5:53 AM CST
Where
Pierce County, 5.05 mi NW of Balta
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.220, -100.110

The strong thunderstorm winds blew down box elder trees and bent a flagpole.

Tornado, Pierce

When
July 20, 5:50 AM CST to 5:55 AM CST
Where
Pierce County, 4.92 mi S of Rugby to 4.1 mi S of Rugby
Rating
EF1
Path length
1.25 mi
Path width
50 yd
Property damage
$325,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
48.300, -100.000

A brief tornado touched down five miles south of Rugby on the leading edge of a linear severe thunderstorm. This tornado was within a larger area of straight line thunderstorm winds which also caused damage. Several buildings sustained damage or were destroyed by this tornado, along with trees, and three power poles were snapped along North Dakota Highway 3 where the tornado crossed. A semi truck was picked up along Highway 3 and thrown into the ditch. There were no injuries or deaths reported with this tornado. The tornado damage corresponded to EF1 on the Enhanced Fujita Scale. From that it was determined that wind speeds with this tornado were on the order of 100 miles per hour.

Thunderstorm Wind, Pierce

When
July 20, 5:50 AM CST to 6:03 AM CST
Where
Pierce County, 0.92 mi W of Rugby
Measured
59 kt (68 mph) measured gust
Property damage
$35,000
Reported by
AWOS
Coordinates
48.370, -100.000

Tree branches were blown down throughout the city of Rugby.

Thunderstorm Wind, Pierce

When
July 20, 5:50 AM CST to 6:10 AM CST
Where
Pierce County, 3 mi E of Rugby to 8 mi SSW of Rugby
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
48.370, -99.915

Several reports of high wind and damage were received from the Rugby area. Trees were uprooted, including a 60 foot tall spruce, numerous branches were broken, and a large shop was damaged around five miles south of Rugby. There was a tornado within the high wind area. See the tornado entry for Pierce County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331590, 331591, 331595, 331593, 313186, 331599, 331899.